2013, 3(1): 161-173. doi: 10.3934/naco.2013.3.161

Carathéodory's royal road of the calculus of variations: Missed exits to the maximum principle of optimal control theory

1. 

University of Bayreuth, Chair of Mathematics in Engineering Sciences, Bayreuth, D 95440, Germany

Received  January 2012 Revised  November 2012 Published  January 2013

The purpose of the present paper is to show that the most prominent results in optimal control theory, the distinction between state and control variables, the maximum principle, and the principle of optimality, resp. Bellman's equation are immediate consequences of Carathéodory's achievements published about two decades before optimal control theory saw the light of day.
Citation: Hans Josef Pesch. Carathéodory's royal road of the calculus of variations: Missed exits to the maximum principle of optimal control theory. Numerical Algebra, Control and Optimization, 2013, 3 (1) : 161-173. doi: 10.3934/naco.2013.3.161
References:
[1]

R. E. Bellman, The theory of dynamic programming, Bull. Amer. Math. Soc., 60 (1954), 503-516. doi: 10.1090/S0002-9904-1954-09848-8.

[2]

R. E. Bellman, "Eye of a Hurricane, an Autobiography," World Scientific Publishing Co Pte Ltd., Singapore, 1984.

[3]

H. Boerner, Carathéodorys Eingang zur Variationsrechnung, Jahresbericht der Deutschen Mathematiker Vereinigung, 56 (1953), 31-58.

[4]

V. G. Boltyanski, R. V. Gamkrelidze and L. S. Pontryagin, On the theory of optimal processes (in Russian), Doklady Akademii Nauk SSSR, 110 (1956), 7-10.

[5]

M. H. Breitner, The genesis of differential games in light of Isaacs' contributions, J. of Optimization Theory and Applications, 124 (2005), 523-559. doi: 10.1007/s10957-004-1173-0.

[6]

C. Carathéodory, Die Methode der geodätischen Äquidistanten und das Problem von Lagrange, Acta Mathematica, 47 (1926), 199-236.

[7]

C. Carathéodory, "Variationsrechnung und Partielle Differentialgleichungen Erster Ordnung," Teubner, Leipzig, Germany, 1935.

[8]

C. Carathéodory, The beginning of research in the calculus of variations, Osiris, 3 (1937), 224-240; also in "Gesammelte Mathematische Schriften 1 (Variationsrechnung)" (edited by the Bayerische Akademie der Wissenschaften), C. H. Beck'sche Verlagsbuchhandlung, München, Germany, (1954), 212-248.

[9]

C. Carathéodory, "Calculus of Variations and Partial Differential Equations of the First Order, Part 1, Part 2," Holden-Day, San Francisco, California, 1965-1967; Reprint: 2nd AMS printing, AMS Chelsea Publishing, Providence, RI, USA, 2001.

[10]

C. Carathéodory, "Variationsrechnung und partielle Differentialgleichungen erster Ordnung," With Contributions of H. Boerner and E. Hölder (edited, commented and extended by R. Klötzler),

[11]

D. Carlson, An observation on two methods of obtaining solutions to Variational problems, Journal of Optimization Theory and Applications, 114 (2002), 345-361. doi: 10.1023/A:1016035718160.

[12]

D. Carlson and G. Leitmann, Fields of extremals and sufficient conditions for the simplest problem of the calculus of variations, Journal of Global Optimization, 40 (2008), 41-50. doi: 10.1007/s10898-007-9171-z.

[13]

D. Carlson and G. Leitmann, Fields of extremals and sufficient conditions for the simplest problem of the calculus of variations in $n$ variables, in: "Variational Analysis and Aerospace Engineering" (eds. G. Buttazzo and A. Frediani), Springer Optimization and Its Applications, 33, Springer, New York, New York, (2009), 75-90.

[14]

D. Carlson and G. Leitmann, An equivalent problem approach to absolute extrema for calculus of variations problems with differential constraints, Dynamics of Continuous, Discrete and Impulsive Systems, Series B: Applications & Algorithms, 18 (2011), 1-15.

[15]

M. R. Hestenes, "A General Problem in the Calculus of Variations with Applications to the Paths of Least Time," Research Memorandum No. 100, ASTIA Document No. AD 112382, RAND Corporation, Santa Monica, CA, 1950.

[16]

R. P. Isaacs, "Games of Pursuit," Paper No. P-257, RAND Corporation, Santa Monica, CA, 1951.

[17]

R. P. Isaacs, Some fundamentals of differential games, in "Topics in Differential Games" (ed. A. Blaquiére), North-Holland Publishing Company, Amsterdam, The Netherlands, (1973), 25-31.

[18]

G. Leitmann, A note on absolute extrema of certain integrals, International Journal of Nonlinear Mechanics, 2 (1967), 55-59. doi: 10.1016/0020-7462(67)90018-2.

[19]

G. Leitmann, On a class of direct optimization problems, Journal of Optimization Theory and Appplications, 108 (2001), 467-481. doi: 10.1023/A:1017507006157.

[20]

S. MacLane, The Applied Mathematics Group at Columbia in World War II, in "A Century of American Mathematics, Part III" (eds. P. L. Duren, R. Askey and U. C. Merzbach), Providence, RI, (1988), 495-515.

[21]

H. J. Pesch and R. Bulirsch, The maximum principle, Bellman's equation and Carathéodory's work, J. of Optimization Theory and Applications, 80 (1994), 203-229. doi: 10.1007/BF02192933.

[22]

H. J. Pesch and M. Plail, The maximum principle of optimal control: a history of ingenious ideas and missed opportunities, Control & Cybernetics, 38 (2009), 973-995.

[23]

M. Plail, "Die Entwicklung der optimalen Steuerungen," Vandenhoeck & Ruprecht, Göt-tingen, Germany, 1998.

[24]

H. J. Sussmann J. C. and Willems:, 300 years of optimal control: from the brachystrochrone to the maximum principle, IEEE Control Systems Magazine, 17 (1997), 32-44. doi: 10.1109/37.588098.

[25]

F. O. O. Wagener, On the Leitmann equivalent problem approach, Journal of Optimization Theory and Applications, 142 (2009), 229-242. doi: 10.1007/s10957-009-9513-8.

show all references

References:
[1]

R. E. Bellman, The theory of dynamic programming, Bull. Amer. Math. Soc., 60 (1954), 503-516. doi: 10.1090/S0002-9904-1954-09848-8.

[2]

R. E. Bellman, "Eye of a Hurricane, an Autobiography," World Scientific Publishing Co Pte Ltd., Singapore, 1984.

[3]

H. Boerner, Carathéodorys Eingang zur Variationsrechnung, Jahresbericht der Deutschen Mathematiker Vereinigung, 56 (1953), 31-58.

[4]

V. G. Boltyanski, R. V. Gamkrelidze and L. S. Pontryagin, On the theory of optimal processes (in Russian), Doklady Akademii Nauk SSSR, 110 (1956), 7-10.

[5]

M. H. Breitner, The genesis of differential games in light of Isaacs' contributions, J. of Optimization Theory and Applications, 124 (2005), 523-559. doi: 10.1007/s10957-004-1173-0.

[6]

C. Carathéodory, Die Methode der geodätischen Äquidistanten und das Problem von Lagrange, Acta Mathematica, 47 (1926), 199-236.

[7]

C. Carathéodory, "Variationsrechnung und Partielle Differentialgleichungen Erster Ordnung," Teubner, Leipzig, Germany, 1935.

[8]

C. Carathéodory, The beginning of research in the calculus of variations, Osiris, 3 (1937), 224-240; also in "Gesammelte Mathematische Schriften 1 (Variationsrechnung)" (edited by the Bayerische Akademie der Wissenschaften), C. H. Beck'sche Verlagsbuchhandlung, München, Germany, (1954), 212-248.

[9]

C. Carathéodory, "Calculus of Variations and Partial Differential Equations of the First Order, Part 1, Part 2," Holden-Day, San Francisco, California, 1965-1967; Reprint: 2nd AMS printing, AMS Chelsea Publishing, Providence, RI, USA, 2001.

[10]

C. Carathéodory, "Variationsrechnung und partielle Differentialgleichungen erster Ordnung," With Contributions of H. Boerner and E. Hölder (edited, commented and extended by R. Klötzler),

[11]

D. Carlson, An observation on two methods of obtaining solutions to Variational problems, Journal of Optimization Theory and Applications, 114 (2002), 345-361. doi: 10.1023/A:1016035718160.

[12]

D. Carlson and G. Leitmann, Fields of extremals and sufficient conditions for the simplest problem of the calculus of variations, Journal of Global Optimization, 40 (2008), 41-50. doi: 10.1007/s10898-007-9171-z.

[13]

D. Carlson and G. Leitmann, Fields of extremals and sufficient conditions for the simplest problem of the calculus of variations in $n$ variables, in: "Variational Analysis and Aerospace Engineering" (eds. G. Buttazzo and A. Frediani), Springer Optimization and Its Applications, 33, Springer, New York, New York, (2009), 75-90.

[14]

D. Carlson and G. Leitmann, An equivalent problem approach to absolute extrema for calculus of variations problems with differential constraints, Dynamics of Continuous, Discrete and Impulsive Systems, Series B: Applications & Algorithms, 18 (2011), 1-15.

[15]

M. R. Hestenes, "A General Problem in the Calculus of Variations with Applications to the Paths of Least Time," Research Memorandum No. 100, ASTIA Document No. AD 112382, RAND Corporation, Santa Monica, CA, 1950.

[16]

R. P. Isaacs, "Games of Pursuit," Paper No. P-257, RAND Corporation, Santa Monica, CA, 1951.

[17]

R. P. Isaacs, Some fundamentals of differential games, in "Topics in Differential Games" (ed. A. Blaquiére), North-Holland Publishing Company, Amsterdam, The Netherlands, (1973), 25-31.

[18]

G. Leitmann, A note on absolute extrema of certain integrals, International Journal of Nonlinear Mechanics, 2 (1967), 55-59. doi: 10.1016/0020-7462(67)90018-2.

[19]

G. Leitmann, On a class of direct optimization problems, Journal of Optimization Theory and Appplications, 108 (2001), 467-481. doi: 10.1023/A:1017507006157.

[20]

S. MacLane, The Applied Mathematics Group at Columbia in World War II, in "A Century of American Mathematics, Part III" (eds. P. L. Duren, R. Askey and U. C. Merzbach), Providence, RI, (1988), 495-515.

[21]

H. J. Pesch and R. Bulirsch, The maximum principle, Bellman's equation and Carathéodory's work, J. of Optimization Theory and Applications, 80 (1994), 203-229. doi: 10.1007/BF02192933.

[22]

H. J. Pesch and M. Plail, The maximum principle of optimal control: a history of ingenious ideas and missed opportunities, Control & Cybernetics, 38 (2009), 973-995.

[23]

M. Plail, "Die Entwicklung der optimalen Steuerungen," Vandenhoeck & Ruprecht, Göt-tingen, Germany, 1998.

[24]

H. J. Sussmann J. C. and Willems:, 300 years of optimal control: from the brachystrochrone to the maximum principle, IEEE Control Systems Magazine, 17 (1997), 32-44. doi: 10.1109/37.588098.

[25]

F. O. O. Wagener, On the Leitmann equivalent problem approach, Journal of Optimization Theory and Applications, 142 (2009), 229-242. doi: 10.1007/s10957-009-9513-8.

[1]

Bernard Dacorogna, Giovanni Pisante, Ana Margarida Ribeiro. On non quasiconvex problems of the calculus of variations. Discrete and Continuous Dynamical Systems, 2005, 13 (4) : 961-983. doi: 10.3934/dcds.2005.13.961

[2]

Daniel Faraco, Jan Kristensen. Compactness versus regularity in the calculus of variations. Discrete and Continuous Dynamical Systems - B, 2012, 17 (2) : 473-485. doi: 10.3934/dcdsb.2012.17.473

[3]

Felix Sadyrbaev. Nonlinear boundary value problems of the calculus of variations. Conference Publications, 2003, 2003 (Special) : 760-770. doi: 10.3934/proc.2003.2003.760

[4]

Ivar Ekeland. From Frank Ramsey to René Thom: A classical problem in the calculus of variations leading to an implicit differential equation. Discrete and Continuous Dynamical Systems, 2010, 28 (3) : 1101-1119. doi: 10.3934/dcds.2010.28.1101

[5]

Agnieszka B. Malinowska, Delfim F. M. Torres. Euler-Lagrange equations for composition functionals in calculus of variations on time scales. Discrete and Continuous Dynamical Systems, 2011, 29 (2) : 577-593. doi: 10.3934/dcds.2011.29.577

[6]

Delfim F. M. Torres. Proper extensions of Noether's symmetry theorem for nonsmooth extremals of the calculus of variations. Communications on Pure and Applied Analysis, 2004, 3 (3) : 491-500. doi: 10.3934/cpaa.2004.3.491

[7]

Nuno R. O. Bastos, Rui A. C. Ferreira, Delfim F. M. Torres. Necessary optimality conditions for fractional difference problems of the calculus of variations. Discrete and Continuous Dynamical Systems, 2011, 29 (2) : 417-437. doi: 10.3934/dcds.2011.29.417

[8]

Jacky Cresson, Fernando Jiménez, Sina Ober-Blöbaum. Continuous and discrete Noether's fractional conserved quantities for restricted calculus of variations. Journal of Geometric Mechanics, 2022, 14 (1) : 57-89. doi: 10.3934/jgm.2021012

[9]

Nikos Katzourakis. Nonuniqueness in vector-valued calculus of variations in $L^\infty$ and some Linear elliptic systems. Communications on Pure and Applied Analysis, 2015, 14 (1) : 313-327. doi: 10.3934/cpaa.2015.14.313

[10]

Nikos Katzourakis. Corrigendum to the paper: Nonuniqueness in Vector-Valued Calculus of Variations in $ L^\infty $ and some Linear Elliptic Systems. Communications on Pure and Applied Analysis, 2019, 18 (4) : 2197-2198. doi: 10.3934/cpaa.2019098

[11]

Ioan Bucataru, Matias F. Dahl. Semi-basic 1-forms and Helmholtz conditions for the inverse problem of the calculus of variations. Journal of Geometric Mechanics, 2009, 1 (2) : 159-180. doi: 10.3934/jgm.2009.1.159

[12]

Gisella Croce, Nikos Katzourakis, Giovanni Pisante. $\mathcal{D}$-solutions to the system of vectorial Calculus of Variations in $L^∞$ via the singular value problem. Discrete and Continuous Dynamical Systems, 2017, 37 (12) : 6165-6181. doi: 10.3934/dcds.2017266

[13]

Zaidong Zhan, Shuping Chen, Wei Wei. A unified theory of maximum principle for continuous and discrete time optimal control problems. Mathematical Control and Related Fields, 2012, 2 (2) : 195-215. doi: 10.3934/mcrf.2012.2.195

[14]

Md. Haider Ali Biswas, Maria do Rosário de Pinho. A nonsmooth maximum principle for optimal control problems with state and mixed constraints - convex case. Conference Publications, 2011, 2011 (Special) : 174-183. doi: 10.3934/proc.2011.2011.174

[15]

Stefan Doboszczak, Manil T. Mohan, Sivaguru S. Sritharan. Pontryagin maximum principle for the optimal control of linearized compressible navier-stokes equations with state constraints. Evolution Equations and Control Theory, 2022, 11 (2) : 347-371. doi: 10.3934/eect.2020110

[16]

Zhen Wu, Feng Zhang. Maximum principle for discrete-time stochastic optimal control problem and stochastic game. Mathematical Control and Related Fields, 2022, 12 (2) : 475-493. doi: 10.3934/mcrf.2021031

[17]

Ta Cong Son, Nguyen Tien Dung, Nguyen Van Tan, Tran Manh Cuong, Hoang Thi Phuong Thao, Pham Dinh Tung. Weak convergence of delay SDEs with applications to Carathéodory approximation. Discrete and Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021249

[18]

Steven Richardson, Song Wang. The viscosity approximation to the Hamilton-Jacobi-Bellman equation in optimal feedback control: Upper bounds for extended domains. Journal of Industrial and Management Optimization, 2010, 6 (1) : 161-175. doi: 10.3934/jimo.2010.6.161

[19]

Zhen-Zhen Tao, Bing Sun. A feedback design for numerical solution to optimal control problems based on Hamilton-Jacobi-Bellman equation. Electronic Research Archive, 2021, 29 (5) : 3429-3447. doi: 10.3934/era.2021046

[20]

Frank Sottile. The special Schubert calculus is real. Electronic Research Announcements, 1999, 5: 35-39.

 Impact Factor: 

Metrics

  • PDF downloads (93)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]